Vaping is a much a safer alternative to smoking with Public Health England considering vaping as much as 95% better than traditional cigarettes. However, there can still be vaping side effects which all users should be aware of. Most of these side effects will only be temporary or will affect a very small number of people. They are typically a result of vaping too much or incorrectly.
Coughing while vaping is often a complaint that new vapers report.
Much of the time, the issue is with the user taking the wrong approach to inhaling or vaping too much without giving their body a chance to adapt.
If you find yourself coughing regularly while vaping, then check the airflow of your device. Take out the cartridge and draw on it while it’s not attached to the battery. If it feels difficult to pull through the air, then your device is meant for a type of draw called mouth-to-lung. If the air pulls through more easily, then you have a direct-lung device. If you have a direct lung device, then look for an e-liquid with a nicotine content of 6mg or less. Higher nicotine levels are more likely to irritate your throat, causing you to cough.
New vapers should also build up there vaping over the space of a few weeks. Excessive vaping can cause irritation even in people who have switched from a heavy smoking habit.
Dizziness or Lightheadedness
A dizzy feeling isn’t uncommon when you start vaping and is a result of the nicotine in your e-liquid rather than the act of vaping itself.
If you feel dizzy or get a headrush sensation, the best thing to do is stop vaping immediately and let the feeling pass. To prevent it from happening again, consider vaping for a shorter period of time or lowering the nicotine levels in your e-liquid.
When you smoke or vape and consume nicotine, you are ingesting a stimulant. In a similar way to caffeine or sugar, nicotine can make you feel more alert for a short period, but as the effects wear off, you start to crash and feel tired and fatigued. This can lead to a cycle where you feel you need to increase your nicotine levels more and more to stop the tired feeling.
If you are experiencing increased tiredness since taking up vaping, then try and reduce down your nicotine levels for a few days. If this has no effect, then it’s worth consulting your GP as unexplained tiredness and fatigue can be a symptom of many illnesses.
If you’ve newly quit smoking, it’s relatively common to experience mild to moderate headaches. As a smoker, you have a dependency on the Alkaloids found in cigarettes. Nicotine is the major Alkaloid, but there are several others which work with nicotine to increase users dependency. Despite their being nicotine in e-liquid the lack of these other Alkaloids may trigger withdrawal symptoms, of which headaches is one.
Generally, the withdrawal symptoms should pass in a couple of weeks.
Another possible cause of headaches is dehydration. This isn’t uncommon in new vapers and can generally be resolved by simply drinking more water. It’s typically a short term vaping side effect and should pass in a few weeks.
Probably the most common of the vaping side effects is a dry mouth. This is caused by PG and VG, the base units found in e-liquids. More people report issues with PG, but VG has also been known to cause problems. Both PG and VG and hygroscopic compounds, meaning they absorb water.
Generally, the dry mouth sensation will pass in a few days, but if it doesn’t, you can try an oral hydration rinse or increase your water intake.
If the dry mouth persists then, you should consult your GP as it can cause oral health problems if left untreated.